Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Little Rock, AR

April 23, 2002Newton County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 23, 2002, 6:28 AM CDT for Newton County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2002, 6:28 AM CDT (11:28 UTC)
Expired
Apr 23, 2002, 7:15 AM CDT
In force
47 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Newton County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS54 KLZK 231128
SVRLIT
ARC101-231215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
628 AM CDT TUE APR 23 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 715 AM CDT

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 11 MILES WEST OF MOSSVILLE...MOVING EAST AT 
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOSSVILLE AROUND 640 AM CDT
  SWAIN AROUND 645 AM CDT
  NAIL AROUND 650 AM CDT
  WAYTON AROUND 655 AM CDT
  DEER AND CROSSROAD AROUND 700 AM CDT
  COWELL AROUND 705 AM CDT

&&

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3596 9345 3587 9294 3574 9295 3574 9330
          3578 9351 3588 9351

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:18 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 23, 3:18 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
318 AM CDT TUE APR 23 2002

UPDATE...SEVERE THUNDERSTORM WATCH 143 GOES INTO EFFECT AT 330 AM.
ZONES WILL BE LATE DUE TO LAST MINUTE RECONFIGURING.

COMPLICATED FORECAST THIS WEEK AS SPRING SEEMS TO HAVE FINALLY
SPRUNG. EARLIER THIS MONTH...LARGE SCALE PATTERN TRANSITIONED FROM
ONE TYPICAL OF LATE WINTER/EARLY SPRING TO ONE TYPICAL OF EARLY
SUMMER. NOW...WE HAVE REGRESSED TO SPRING.

SURFACE FRONT WHICH PASSED THROUGH SUNDAY ALREADY RETURNING
NORTHWARD THROUGH CENTRAL TX THIS MORNING. SHORTWAVE READILY EVIDENT
ON WATER VAPOR IMAGERY THIS MORNING OVER MO...WITH THUNDERSTORMS
DEVELOPING ON THE TAIL OF THE WAVE ALONG THE KS/OK BORDER. THESE
STORMS SHOULD FIND THEIR WAY INTO OUR CWFA BY MID MORNING...AND THEN
WEAKEN SHORTLY THEREAFTER AS THEY MOVE AWAY FROM LOW LEVEL JET AXIS
AND THE MO SHORTWAVE DEPARTS. CONSIDERABLE DIRECTIONAL SHEAR AND
SUFFICIENT ELEVATED INSTABILITY SUGGEST MARGINALLY SEVERE HAIL
POSSIBLE WITH THESE STORMS BEFORE THEY WEAKEN.

CONVECTIVE DEBRIS CLOUDS AND THEIR EFFECTS ON TEMPERATURES SHOULD BE
THE MAIN PROBLEMS THIS AFTERNOON AFTER THE STORMS WEAKEN. THIS
EVENING AND TONIGHT...MESOETA PROGS ANOTHER ROUND OF STORMS TO FIRE
OVER NORTHEAST OK NEAR LOW LEVEL JET AXIS AND ON NOSE OF STRONG
SHORTWAVE APPROACHING FROM THE WEST. LOW LEVEL WIND FIELDS FORECAST
TO BE MUCH MORE IMPRESSIVE WITH THIS ROUND OF STORMS THAN WITH THE
ONGOING ONES...SUGGESTING GREATER SEVERE POTENTIAL. FAR NORTHERN
ZONES MAY ALSO SEE TRAINING STORMS PRODUCING HEAVY RAINFALL. SURFACE
COLD FRONT THEN APPROACHES FROM THE NORTHWEST...REACHING NORTHWEST
AR WEDNESDAY AFTERNOON AND EXITING THE SOUTHEAST CORNER WEDNESDAY
NIGHT. MORE STORMS WILL LIKELY ACCOMPANY THE FRONT. ATMOSPHERE
FINALLY DRIES OUT BY EARLY THURSDAY MORNING...BUT ONLY FOR A SHORT
TIME AGAIN...AS AVN SHOWS ANOTHER ROUND OF ELEVATED STORMS INVADING
FROM THE WEST THURSDAY NIGHT. NEXT COLD FRONT THEN DRIES US OUT
AGAIN SATURDAY OR SATURDAY NIGHT. HAVE NOT YET SEEN NEW MRF...BUT
OLD MRF SUGGESTS ONE MORE REPETITION OCCURRING MONDAY THROUGH NEXT
WEDNESDAY.

HRO   73  59  71  39 /  50  70  70  10
LIT   77  62  79  49 /  30  20  50  40
HOT   78  63  78  50 /  30  20  50  40
PBF   79  63  80  52 /  20  20  40  50

.LZK...
AR...NONE.

54

In the hours before

Special weather statement, Apr 23, 3:46 AM CDT, 2 hours 42 minutes before
ARZ003-004-012-013-021>023-030-031-037>043-054-231300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
346 AM CDT TUE APR 23 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 AM CDT FOR
ABOUT THE NORTHWESTERN ONE THIRD OF ARKANSAS.

THUNDERSTORMS DEVELOPED IN NORTHEASTERN OKLAHOMA EARLY THIS
MORNING AND HAD SPREAD INTO EXTREME NORTHWESTERN ARKANSAS
BY 315 AM CDT. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST
AND WILL MOVE INTO PARTS OF NORTHWESTERN ARKANSAS.

THE STRONGEST THUNDERSTORMS WILL PRODUCE LARGE HAIL. DAMAGING
WIND WILL BE POSSIBLE IN ISOLATED CASES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

29
Special weather statement, Apr 23, 5:00 AM CDT, 1 hour 28 minutes before
ARZ003>007-012>016-021>024-030>033-037>045-052>056-062-231830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 23 2002

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT IN MUCH OF
   ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TODAY
AND TONIGHT FOR ALL BUT EASTERN AND SOUTHERN ARKANSAS.

THE BEST THREATS OF SEVERE WEATHER WILL BE THIS MORNING IN
NORTHWESTERN ARKANSAS AND LATER TONIGHT...MOSTLY IN WESTERN
ARKANSAS.

A WARM FRONT WAS MOVING NORTH ACROSS ARKANSAS EARLY THIS MORNING.
THIS IS BRINGING WARM...HUMID AND UNSTABLE AIR BACK INTO
ARKANSAS. AN UPPER LEVEL LOW WILL MOVE ACROSS ARKANSAS LATER
THIS MORNING. TONIGHT...ANOTHER UPPER LEVEL LOW WILL APPROACH
THE AREA FROM THE WEST.

THUNDERSTORMS DEVELOPED EARLY THIS MORNING IN NORTHEASTERN
OKLAHOMA AND SPREAD INTO NORTHWESTERN ARKANSAS. THESE
THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF NORTHWESTERN
ARKANSAS DURING THE MORNING. THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL BUT ISOLATED STORMS COULD PRODUCE DAMAGING
WIND.

THESE THUNDERSTORMS MAY MOVE INTO CENTRAL AND SOUTHERN ARKANSAS
LATE THIS MORNING INTO THIS AFTERNOON AND WILL LIKELY WEAKEN.
HOWEVER...THEY MAY RE-INTENSIFY LATER THIS AFTERNOON AND COULD
PRODUCE LARGE HAIL AND DAMAGING WIND IN CENTRAL AND SOUTHERN
ARKANSAS.

LATER TONIGHT MORE THUNDERSTORMS WILL DEVELOP IN OKLAHOMA AND
WILL SPREAD INTO WESTERN ARKANSAS...POSSIBLY REACHING CENTRAL
ARKANSAS BY DAYBREAK WEDNESDAY. THE MAIN SEVERE WEATHER THREAT
FROM THESE STORMS WILL AGAIN BE LARGE HAIL.

SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY NEED
TO BE ACTIVATED AT ANY TIME TODAY AND TONIGHT ACROSS MUCH OF
ARKANSAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

29

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.